Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 77, NWS Paducah, KY

July 17, 2020Jackson County, Union County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 17, 2020, 4:04 PM CDT for Jackson County, Union County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 4:04 PM CDT (21:04 UTC)
Expired
Jul 17, 2020, 6:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Union County, IL

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:05 PM CDTFLASH FLOODCobden, ILSEVERAL INCHES OF WATER FLOWING OVER OLD HIGHWAY 51 NEAR COBDEN. FOUR OTHER ROADS NEARBY ALSO COVERED BY WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KPAH 172104
FFWPAH
ILC077-181-172330-
/O.NEW.KPAH.FF.W.0077.200717T2104Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
404 PM CDT Fri Jul 17 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northwestern Union County in southern Illinois...
  South central Jackson County in southern Illinois...

* Until 630 PM CDT.

* At 404 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Cobden, Grand Tower and Alto Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3771 8932 3750 8921 3749 8949 3754 8952
      3758 8952 3759 8951 3758 8949 3759 8948
      3760 8948 3764 8952 3769 8951 3770 8954
      3771 8954

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DWS
2 follow-up statements
592 
WGUS73 KPAH 172211
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
511 PM CDT Fri Jul 17 2020

ILC077-181-172330-
/O.CON.KPAH.FF.W.0077.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Jackson IL-
511 PM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN UNION AND SOUTH CENTRAL JACKSON COUNTIES...

At 510 PM CDT, Doppler radar indicated up to two inches of rain had 
fallen early due to thunderstorms. The heavy rain has moved out of 
the area, but it will take time for any lingering flooding to 
recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Cobden, Grand Tower and Alto Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3771 8932 3750 8921 3749 8949 3754 8952
      3758 8952 3759 8951 3758 8949 3759 8948
      3760 8948 3764 8952 3769 8951 3770 8954
      3771 8954

FLASH FLOOD...RADAR INDICATED

$$

DWS
737 
WGUS73 KPAH 172320
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
620 PM CDT Fri Jul 17 2020

ILC077-181-172330-
/O.EXP.KPAH.FF.W.0077.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Jackson IL-
620 PM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN UNION AND SOUTH CENTRAL
JACKSON COUNTIES WILL EXPIRE AT 630 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3771 8932 3750 8921 3749 8949 3754 8952
      3758 8952 3759 8951 3758 8949 3759 8948
      3760 8948 3764 8952 3769 8951 3770 8954
      3771 8954

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:58 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 1:58 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
158 PM CDT Fri Jul 17 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 158 PM CDT Fri Jul 17 2020

Extended the Heat Advisory through Sunday given similar conditions
are forecast. Some eastward expansion may be required in time.
Otherwise robust convection formed near the decaying frontal
boundary in a zone of 2+ inch PW's and high instability / theta-e
air from southeast Missouri into west KY this afternoon. Isolated
flooding concerns will continue, with some gusty winds with
storms, 30 to 50 mph. Overall not real concerned with isolated
severe. The storms should wind down this evening, with generally
quiet conditions overnight. Will monitor the fog potential. Cannot
rule out a few thunderstorms Saturday along and north of Route 13
into southwest Indiana. Otherwise it will be dry through Sunday
night, with the heat and humidity firmly established due to a
strong upper ridge over the area.

.LONG TERM...(Monday through Friday)
Issued at 158 PM CDT Fri Jul 17 2020

Models bring a frontal boundary just north of the PAH forecast area
by Monday, and keep it just north of us into Tuesday. Shower and
thunderstorm chances will spread south across our region on Monday,
retreating to just our far north counties Monday night with loss of
heating. Chances will spread back south on Tuesday with the heat of
the day.

A surface low will move from the Northern Plains Tuesday into the
western Great Lakes region by late Tuesday night.  This will lift
the initial boundary northeast, thus focusing any lingering
convection on our northeast counties Tuesday night.  As this low
continues eastward, models show the low dragging a cold front east,
then laying this boundary out just north of the PAH fa again. For
Wednesday through Friday, we will see conditions similar to early
week pattern, with convection chances spread south with the heat of
the day, then backing off somewhat to mainly our north and east
counties during the overnight hours.

Highs on Monday will be in the middle 90s, and with dew points
mostly in the lower to middle 70s, afternoon heat indices in the 100
to around 105 degree range are expected.  Highs on Tuesday will be
in the lower to middle 90s, and heat indices will top our around
100 degrees. For the rest of the week, highs will generally back off
to the lower 90s, giving us heat indices of 95 to around 100
degrees.

&&

.AVIATION...
Issued at 158 PM CDT Fri Jul 17 2020

Numerous thunderstorms will continue through the end of the day
primarily south of a KFAM-KMDH-KOWB line. Winds will be variable
and gusty (at times over 30 kts) in and near storms, with local
MVFR-LIFR conditions. The storms should diminish considerably
from 00-03 UTC this evening. Overnight, generally VFR conditions.
Will have to monitor the fog potential for tonight if it clears
fast enough, combined with light winds and the rains across the
area. SSW winds 5 to 10 kts will develop Saturday morning, with
generally VFR conditions.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon Saturday to 7 PM CDT Sunday for
     ILZ075>078-080>089-092-093.

MO...Heat Advisory from noon Saturday to 7 PM CDT Sunday for MOZ076-
     086-087-100-107>111.

IN...Heat Advisory from noon Saturday to 7 PM CDT Sunday for INZ081-
     085-086.

KY...None.
&&
Hazardous weather outlook, Jul 17, 2:02 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
202 PM CDT Fri Jul 17 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
202 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will continue through early
evening, mainly across southeast Missouri, west Kentucky, and the
southern tip of Illinois. Isolated flooding remains a concern with
the stronger storms. Gusty winds 30 to 50 mph will also be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory is in effect Saturday and Sunday. Refer to the
Advisory product for details.

There is a slight chance of thunderstorms Saturday from southern
Illinois into southwest Indiana.

Afternoon heat indices will range from 100 to 105 Monday, and will
be around 100 degrees Tuesday.

Expect daily thunderstorm chances beyond Saturday, focused
primarily during the heat of the afternoon. Heavy rain and
lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 17, 2:29 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      2 SE HICKORY            36.80N 88.62W
07/17/2020                   GRAVES             KY   EMERGENCY MNGR

            HOUSE WAS SURROUNDED BY WATER ON HOPEWELL
            ROAD. WATER HAS SINCE RECEDED.

&&

DWS
Local storm report, Jul 17, 2:35 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLOOD            POPLAR BLUFF            36.76N 90.39W
07/17/2020                   BUTLER             MO   EMERGENCY MNGR

            FLOODING OF TYPICAL LOW LYING AREAS IS
            OCCURRING.

&&

DWS
Local storm report, Jul 17, 2:38 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       1 E REIDLAND            37.01N 88.51W
07/17/2020  M3.10 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            3.1 INCHES OF RAIN FELL IN APPROXIMATELY 45
            MINUTES.

&&

DWS
Local storm report, Jul 17, 2:46 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      5 NW LYNN GROVE         36.63N 88.51W
07/17/2020                   GRAVES             KY   EMERGENCY MNGR

            ANTIOCH CHURCH ROAD IS CURRENTLY CLOSED BY
            HIGH WATER.

&&

DWS
Local storm report, Jul 17, 3:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      SHARP                   36.99N 88.47W
07/17/2020                   MARSHALL           KY   BROADCAST MEDIA

            AT LEAST FIVE LOCATIONS ON SCALE ROAD
            FLOODED.

&&

DWS
Special weather statement, Jul 17, 3:15 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
315 PM CDT Fri Jul 17 2020

MOZ086-087-172100-
Bollinger MO-Cape Girardeau MO-
315 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER AND WEST
CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leopold, or near Marble Hill, moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marble Hill, Leopold, Grassy and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 8994 3727 9015 3749 9007 3732 8973
TIME...MOT...LOC 2015Z 205DEG 10KT 3726 8993

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:10 AM CDTHeat AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more64 hr
Jul 17, 3:15 PM CDTFlash Flood WarningPAHJackson, Johnson, Union, Williamson3 hr
Jul 17, 4:14 PM CDTSpecial Weather StatementPAHJackson, Union46 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.